Psychiatric Annals

Case Challenge 

A 25-Year-Old Man with a History of Schizophrenia

Jasen Christensen, DO

Abstract

J.H. is a 25-year-old white man with a history of schizophrenia (Diagnostic and Statistical Manual of Mental Disorders, fourth edition, text revision [DSM-IV-TR] paranoid subtype, diagnosed 6 years earlier), who was brought in by ambulance. His parents called the ambulance after he had an abrupt decline in function. He had begun responding to internal stimuli, was showing increased suspiciousness and irritability, had a significant decrease in his communication, and was not maintaining his hygiene. He was also experiencing an increase in chronic referential ideation related to the television. During his initial assessment, he was verbally threatening toward staff. He was admitted to the hospital.

Abstract

J.H. is a 25-year-old white man with a history of schizophrenia (Diagnostic and Statistical Manual of Mental Disorders, fourth edition, text revision [DSM-IV-TR] paranoid subtype, diagnosed 6 years earlier), who was brought in by ambulance. His parents called the ambulance after he had an abrupt decline in function. He had begun responding to internal stimuli, was showing increased suspiciousness and irritability, had a significant decrease in his communication, and was not maintaining his hygiene. He was also experiencing an increase in chronic referential ideation related to the television. During his initial assessment, he was verbally threatening toward staff. He was admitted to the hospital.

Jason Christensen, DO, is with the University of New Mexico Department of Psychiatry.

Dr. Christensen has disclosed no relevant financial relationships.

Address correspondence to: JAChristensen@salud.unm.edu.

J.H. is a 25-year-old white man with a history of schizophrenia (Diagnostic and Statistical Manual of Mental Disorders, fourth edition, text revision [DSM-IV-TR] paranoid subtype, diagnosed 6 years earlier), who was brought in by ambulance. His parents called the ambulance after he had an abrupt decline in function. He had begun responding to internal stimuli, was showing increased suspiciousness and irritability, had a significant decrease in his communication, and was not maintaining his hygiene. He was also experiencing an increase in chronic referential ideation related to the television. During his initial assessment, he was verbally threatening toward staff. He was admitted to the hospital.

He had been stable and was on generic risperidone monotherapy (obtained from an in-town pharmacy) for 3 years and had been functioning reasonably well. He had his own apartment, was able to maintain a relationship with his girlfriend, and had been working full-time as a painter. He drinks infrequently, is a chronic user of marijuana, and denies using other illicit substances. His frequency of marijuana use was four to five times per week and had not changed.

Approximately 3.5 months before this hospital admission, he lost his job, as well as his health insurance, and, because of lack of finances, he moved back in with his parents. At that time, he showed some mild decrease in function but was not overtly psychotic. Around the time he moved into his parent’s home, he purchased a 3-month prescription of risperidone (advertised as generic) from an online pharmacy, with a physical location in Canada. The pharmacy required a physician’s prescription, and his psychiatrist was aware of his intent to use an online pharmacy. The 90-day supply of risperidone arrived in a timely fashion, and it was noted to have a delivery location within a European country. He took the medication from that delivery for the full 3 months; he and his family believed that the medication was producing normal therapeutic effect. At the appropriate time, the next 90-day supply arrived in the mail, with a delivery location from a different European country. Three days after taking risperidone from the second delivery location, he experienced a precipitous increase in disorganization and the above described psychotic symptoms.

Once admitted for inpatient care, he was re-started on his previous dosing regimen of generic risperidone, which was 2 mg in the morning and 3 mg at bedtime. No alcohol was found in his system. Urine toxicology revealed the presence of cannabinoids. He was discharged from the hospital 4 days after admission. During his short hospitalization, the hallucinations resolved, irritability decreased significantly, and he resumed attention to hygiene. Persecutory delusions and referential ideation continued but were decreased from the time of admission. At discharge, his parents indicated that his symptoms appeared at baseline, where they have remained for nearly 5 months now. His marijuana use continues at the previous frequency.

Diagnosis

Schizophrenia Decompensation after Change in Online Prescription Source

Discussion

The sale of pharmaceuticals online has increased from approximately $2 billion in 1999 to an estimated $13.2 billion (approximately 4% of all pharmaceutical sales) in 2007.1 The growth of this industry has continued despite publications in peer-reviewed journals warning of the risks, which appeared as early as 1999.2 The U.S. Food and Drug Administration (FDA) has called the phenomenon a “serious public health risk” and provides consumer recommendations for internet pharmaceutical purchase on its Website. The FDA’s Website also contains concerning reports of patients not only receiving inactive medications but actually receiving tablets containing different medications than those which they ordered. The example given is of a number of patients who placed orders for one of several medications (zolpidem, alprazolam, escitalopram, or lorazepam). After requiring emergent care for the adverse effects of these medications, it was determined that they had actually received a product containing haloperidol.3 One of FDA’s primary recommendations is to only purchase medications from an online pharmacy, which is located in the United States and is licensed with the state board of pharmacy where the pharmacy claims to be operating. Verifying with the state pharmacy board is important because frequent discordance has been found between declared location and where the Website domain is registered, as well as between declared location and the delivery location.4

In the case of J.H., it is possible that the acute worsening of his illness was caused by the loss of his job or other unknown stressors. It could have occurred even if he was compliant to medication of known quality. It could also be related to chronic marijuana use; many studies show the capacity of marijuana to produce psychotic symptoms.5–7 However, in the context of no changes in his marijuana use frequency, the close temporal relationship between the decompensation he experienced and the change in risperidone delivery location to a different, non-U.S. address does raise suspicion.

Conclusions

J.H. experienced a rapid and discreet worsening of his illness very shortly after taking risperidone delivered from a different country than from which his initial prescription was sent. He may have taken counterfeit or substandard medication from an online pharmacy, placing himself and others at risk. In discussing the issue of online medication purchases with patients, the convenience must be weighed against the risks to avoid inadequate or even dangerous treatment. FDA guidelines should be held in consideration.

References

  1. Weiss AM. Buying prescription drugs on the internet: promises and pitfalls. Cleve Clin J Med. 2006:73(3):282–288. doi:10.3949/ccjm.73.3.282 [CrossRef]
  2. Henney JE, Shuren JE, Nightingale SL, McGinnis TJ. Internet purchase of prescription drugs: buyer beware. Ann Intern Med. 1999;131(11):861–862.
  3. Food and Drug Administration. Frequently asked questions, 2009. http://www.fda.gov/ForConsumers/ProtectYourself/default.htm. Accessed February 22, 2010.
  4. Orizio G, Schulz P, Domenighini S, et al. Cyberdrugs: a cross-sectional study of online pharmacies characteristics. Eur J Public Health. 2009;19(4):375–377. doi:10.1093/eurpub/ckn146 [CrossRef]
  5. Hides L, Lubman D, Buckby J, et al. The association of early cannabis use and psychotic-like experiences in a community adolescent sample. Schizophren Res. 2009;112(1–3):130–135. doi:10.1016/j.schres.2009.04.001 [CrossRef]
  6. Mason O, Morgan CJ, Dhiman SK, et al. Acute cannabis use causes increased psychotomimetic experiences in individuals prone to psychosis. Psychol Med. 2009;39(6):951–956. doi:10.1017/S0033291708004741 [CrossRef]
  7. Smith MJ, Thirthalli J, Abdallah AB, Murray RM, Cottler LB. Prevalence of psychotic symptoms in substance users: a comparison across substances. Compr Psychiatry. 2009;50(3):245–250. doi:10.1016/j.comppsych.2008.07.009 [CrossRef]
Authors

Jason Christensen, DO, is with the University of New Mexico Department of Psychiatry.

Dr. Christensen has disclosed no relevant financial relationships.

Address correspondence to: .JAChristensen@salud.unm.edu

10.3928/00485713-20100303-03

Sign up to receive

Journal E-contents